Alert archive / North Carolina / Special Weather Statements in 2024

Special Weather Statement, NWS Raleigh, NC

August 12, 2024Anson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 12, 2024, 3:08 AM EDT for Anson County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 3:08 AM EDT (07:08 UTC)
Expired
Aug 12, 2024, 4:00 AM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Anson County, NC

The radar

The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS82 KRAH 120708
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
308 AM EDT Mon Aug 12 2024
 
NCZ083-120800-
Anson NC-
308 AM EDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ANSON COUNTY THROUGH
400 AM EDT...

At 307 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Chesterfield, or 10 miles southwest of Wadesboro,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wadesboro, Lilesville, Morven, McFarlan, Blewett Falls Lake, and
White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 8027 3505 7988 3501 7990 3498 7987
      3495 7987 3490 7985 3486 7990 3481 7992
      3481 8026 3483 8029
TIME...MOT...LOC 0707Z 250DEG 15KT 3485 8017 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:50 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 12, 1:50 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
150 AM EDT Mon Aug 12 2024

.SYNOPSIS...
A nearly stationary front over central North Carolina will push
slowly to our southeast tonight through Tuesday. The front will hold
to our south Tuesday night through Friday, as high pressure noses
into our area from the north.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 905 PM Sunday...

Flood Watch SE canceled.

A surface trough remained over our region this evening enhanced by
the convective outflow boundaries over the Sandhills and western
Coastal Plain. Scattered thunderstorms continue along and SE of
the boundary with clear skies to the northwest. The heavy rain and
isolated severe threat is expected to wind down by at least 1000 or
1100 PM as the region is stabilized by previous convection. An axis
of instability still extends along the southern tier of NC east of
Charlotte. The hi-res CAMS suggest some additional showers/storms
later tonight between 06z and 12z from Charlotte to near Raleigh.
This should be in the region where the surface trough and/or old
outflow exits. Therefore, we will show a decrease in POP east, with
a potential upswing in the SW-E Piedmont overnight. Confidence is
low on this, but it warrants a 30-40 POP late in that area given the
current analysis and model output. Otherwise, expect low stratus and
fog, especially in the saturated areas of the east again late. Lows
in the 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 325 PM Sunday...

The best rain chances Mon will remain over our southeast half, along
and east of the front, which is likely to drift a bit westward
tomorrow before resuming its slow push to the SE Mon night. Broad
mid level cyclonic flow will persist over the E CONUS, anchored by a
deep low over the mouth of the St Lawrence Mon morning while a
strong shortwave trough swings through its base and across New
England and the Canadian Maritimes through Mon night. Minor
perturbations will continue to rotate through the broad trough at
our latitude, and this combined with at least moderate afternoon
CAPE and continued high PW aoa 2" will favor another round of
showers and storms, most numerous in our SE. The latest HREF heavy
rainfall probabilities suggests that the greatest coverage and
highest threat for excessive rainfall will be just SE of the CWA, so
will not issue another flood watch for now. Will keep pops roughly
along and E of Hwy 1, while drier air should hold on in the NW,
limiting convection there. Expect highs mostly in the mid 80s.
Isolated to scattered showers may linger overnight across the S, but
coverage should be low with increasing CINH over much of the CWA.
Lows in the mid 60s to lower 70s, as the front eases further to the
southeast. -GIH

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 130 PM Sunday...

Aloft, the mid-level anticyclone should sit over the lower MS Valley
and southern Plains through mid-week, then shift westward to over
the Four Corners region through the weekend. Central NC will largely
be on the nrn/nern periphery of the ridge, with s/w disturbances
riding the ridge potentially moving over the area. The first s/w
will move through the area Tue/Tue night. The next s/w should be
moving off the Rockies Wed night/Thu, then progress quickly eastward
through the Plains and MS Valley Thu/Thu night. While there is still
some uncertainty, this s/w could move through central NC Fri/Sat,
while a northern stream low deepens over the Great Lakes/OH Valley.
That low could sit in place through the weekend, with the trough
extending swd along the Appalachians. At the surface, the low over
GS/SC will linger in place on Tue, then slowly drift esewd and off
the Southeast US coast Tue night/Wed, allowing the boundary to
finally slide swd through central NC. The high will gradually
migrate eastward through the OH Valley and nrn mid-Atlantic Wed and
Thu, with the ridge amplifying southward and sharpening over/just
east of the area. Medium-range model solutions begin to diverge
Fri/Sat, wrt the low moving through the upper MS Valley, the
tropical cyclone over the Atlantic, and the ridge stuck in between
the two. The tropical cyclone should stay well out to sea and not
directly impact central NC. However, where and for how long the
ridge sits will impact the weather across the area through the
weekend. For now, the best chances for showers/storms will be with
the two s/w passages, the first on Tue and the other sometime
Fri/Sat. High temperatures should be below normal through the week
and possibly through the weekend, while lows will generally be
within a category or so of normal, possibly moderating over the
weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 150 AM Monday...

A difficult forecast in the near-term for the terminals. While VFR
is expected at GSO/INT, there will likely be sub-VFR conditions at
RDU/FAY/RWI into mid-morning Mon. Upstream satellite and radar
trends show a batch of showers and storms moving ENE along a
stationary frontal zone that is slowly moving south. Recent CAMs
suggest these storms could impact RDU/FAY/RWI in the 10-15z time
frame, with the highest confidence at FAY. As such, have included a
mention of thunder in the latest FAY TAF. Prior to the onset of any
storms, low stratus and possible fog will spread WSW from the
Coastal Plain and mainly impact RWI/FAY, with a lesser degree at
RDU. There is the potential that RDU could drop to IFR this morning
but confidence was too low given upstream high clouds. Stratus
should lift to VFR at all terminals by the afternoon. Another round
of showers/storms is possible in the 18-23z time period, with the
highest confidence at FAY.

Looking beyond 06z Tue, isolated sub-VFR conditions may develop
again Tue morning, mainly at FAY/RWI. There remains a chance for
showers and storms Tue into Tue night. VFR conditions should then
dominate the rest of the period, although isolated showers cannot be
ruled out Fri.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Kren
Hazardous weather outlook, Aug 11, 11:21 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1121 PM EDT Sun Aug 11 2024

NCZ011-027-028-042-043-077-078-083>086-088-089-130330-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
1121 PM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal (level 1 of 4) risk of excessive rainfall again
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>076-130330-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-
1121 PM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 12, 3:02 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 AM EDT Mon Aug 12 2024

NCZ073-083-120800-
Stanly NC-Anson NC-
302 AM EDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WITH GUSTY WINDS WILL IMPACT NORTHWESTERN
ANSON AND SOUTHWESTERN STANLY COUNTIES THROUGH 400 AM EDT...

At 300 AM EDT, Doppler radar was tracking a developing strong
thunderstorm near Midland, or 13 miles northeast of Monroe, moving
east at 15 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Locust, Oakboro, and Stanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3521 8048 3526 8045 3523 8018 3511 8016
      3502 8024 3503 8030 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3516 8044
      3517 8047 3518 8048 3519 8051 3520 8050
TIME...MOT...LOC 0700Z 277DEG 14KT 3517 8045

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Aug 12, 3:08 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
308 AM EDT Mon Aug 12 2024

NCZ083-120800-
Anson NC-
308 AM EDT Mon Aug 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ANSON COUNTY THROUGH
400 AM EDT...

At 307 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Chesterfield, or 10 miles southwest of Wadesboro,
moving east at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wadesboro, Lilesville, Morven, McFarlan, Blewett Falls Lake, and
White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3490 8027 3505 7988 3501 7990 3498 7987
      3495 7987 3490 7985 3486 7990 3481 7992
      3481 8026 3483 8029
TIME...MOT...LOC 0707Z 250DEG 15KT 3485 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:48 PM EDTAreal Flood AdvisoryRAHHoke, Richmond, Scotland3 hr
Aug 12, 3:02 AM EDTSpecial Weather StatementRAHStanly58 min
Aug 12, 3:42 AM EDTFlood WatchRAHCumberland, Harnett, Hoke, Johnston, Sampson, Scotland and 2 more17 hr
Aug 12, 3:48 AM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Aug 12, 5:06 AM EDTSpecial Weather StatementRAHRichmond54 min
Aug 12, 6:09 AM EDTSpecial Weather StatementRAHMoore66 min
Aug 12, 6:18 AM EDTSevere Thunderstorm WarningRAHHoke, Moore57 min
Aug 12, 6:51 AM EDTSevere Thunderstorm WarningRAHCumberland, Hoke54 min
Aug 12, 7:38 AM EDTSevere Thunderstorm WarningRAHCumberland, Sampson67 min

Nearby

Special Weather Statements in North Carolina, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.